6 Things That Can Happen to Your Body if You Take Painkillers Every Day
It's well known by now that prescription painkillers such as opioids can cause addiction and negative health effects. However, it's also important that over-the-counter painkillers shouldn't be taken every day for longer than a few weeks unless directed by your healthcare provider.
Medications such as aspirin, ibuprofen, and acetaminophen are still strong medications that can impact the body in unexpected ways beyond lessening pain or inflammation. If you're in chronic pain, talk to a pain doctor before taking any medications.
Here's what taking common painkillers every day can do to your health.1. They might lead to kidney and liver damage
Long-term intake of painkillers can harm two of the organs responsible for metabolizing what your body takes in—the liver and kidneys. Mixing acetaminophen with alcohol can contribute to dangerous liver damage or failure. For some people, the damage can be irreversible, which then results in cirrhosis of the liver or kidney failure that requires long-term dialysis.
Always follow directions for dosage and frequency, and be careful not to exceed them. If you're advised to avoid alcohol, don't ignore that. Tell your doctor if you believe you need to take an over-the-counter or prescribed painkiller longer than directed.2. They might raise the risk for stroke or heart attack
A prolonged use of nonsteroidal anti-inflammatory medications might increase your risk of heart attacks or stroke. You should use the lowest dose necessary to reduce pain, and stop taking these medications as soon as possible.
But abruptly stopping daily aspirin therapy can raise your risk of a heart attack as well. If you have had a heart attack or a stent placed in one or more of your heart arteries, stopping daily aspirin intake can contribute to a life-threatening heart attack. If you have been taking aspirin on a daily basis and want to stop, first speak with your healthcare provider before making any changes.3. They might interact other medication you're taking
Nonsteroidal anti-inflammatories such as ibuprofen can interact with over-the-counter medications and prescription drugs, causing the active amount to increase or decrease. This can contribute to negative health effects or not getting the desired effect from the medication.
Always tell your healthcare provider about any other medications or supplements you're taking along with painkillers. They'll let you know if any need to be discontinued.4. They might raise a risk of bleeding
According to the U.S. Protective Task Force, daily aspirin therapy for people who haven't had a heart attack is dangerous since taking daily aspirin raises the risk of serious internal bleeding, including in the stomach, intestines, and brain. The risk actually increases with age. Other nonsteroidal anti-inflammatories such as ibuprofen can also thin the blood and raise the risk for major bleeding.5. They might provoke rebound headaches
If you often take painkillers to get rid of headaches, stopping taking them suddenly can provoke rebound headaches. Always consult a specialist before stopping or starting a medication regimen.6. They can lead to stomach issues
Aspirin and other nonsteroidal anti-inflammatory medications can damage the protective lining of the stomach, leaving them exposed to natural digestive acids. This can contribute to gastritis (stomach inflammation) or a more serious health issue, like a gastric ulcer or perforation, or a dangerous stomach bleeding. The risk increases in older adults and those who have stomach ulcers, take blood thinners, or consume alcohol.The Bottom Line
Over-the-counter medications and NSAIDs might seem harmless. But if taken for long periods of time they can do a number to your health and lead to irreversible consequences. Always consult your doctor and follow directions.
When you subscribe to the blog, we will send you an e-mail when there are new updates on the site so you wouldn't miss them.